Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 19, 2016Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 19, 2016, 12:49 PM MDT for Saguache County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 12:49 PM MDT (18:49 UTC)
Expired
Jul 19, 2016, 1:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 196 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS85 KPUB 191849
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT TUE JUL 19 2016
 
COZ065-066-069-191915-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
1249 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 115
PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF SAGUACHE...OR 46 MILES SOUTHEAST OF GUNNISON...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAGUACHE
COUNTY.

LAT...LON 3790 10633 3800 10653 3823 10643 3812 10618
TIME...MOT...LOC 1848Z 209DEG 8KT 3802 10639 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 19, 11:28 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 19, 11:28 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT TUE JUL 19 2016

.SHORT TERM...(Today and tonight)
Issued at 335 AM MDT Tue Jul 19 2016

Currently...Monsoon moisture continues to stream up across the 4
Corners and into Colorado, and a few showers linger along the
CONTDVD this morning. Temps have remained very mild this morning,
with most locations in the 60s to around 70 F as of 330 am.

Today and Tonight...Very little change in the overall weather
pattern expected over the next 24 hrs, as an upper ridge of high
pressure remains over the central US. This will keep Colorado on the
western side of the ridge, with monsoon moisture continuing to
stream into the western half of the state. Lingering showers this
morning indicates plenty of available moisture, so convection is
expected to fire up in earnest once again by midday over the higher
terrain, then slowly move off across the adjacent plains through the
aftn. Thunderstorms will be scattered to likely over the mts, and
isolated across the SLV and I-25 corridor. At this time it does not
look like storms will track far enough east across the SE corner of
the state. Another hot day on tap as well, with max temps in the
90s to around 100 F for the plains, and 80s to around 90 F for the
high valleys. Moore

.LONG TERM...(Wednesday through Monday)
Issued at 335 AM MDT Tue Jul 19 2016

Not much change through the extended either with modest draw of
monsoon moisture in southwest flow continuing across Colorado.
This will lead to daily chances for thunderstorms over the
mountains...some of which will linger into the overnight hours.
Southeast plains will see at least isolated thunderstorms each
day...with temperatures heating back up again through late week
with readings approaching 100 across the far eastern plains. With
convective cloud cover expected each afternoon...this may serve to
keep afternoon temperatures along the I-25 corridor tempered
somewhat. Thursday looks like the best shot of hitting 100
degrees at Pueblo. Layer specific humidities really don't change
all that much from day to day over the mountains...so locally
heavy rainfall along with some small hail...gusty outflow
winds...and lightning will be the primary threats.

An upper trof moves across the northern U.S Rockies Friday
night...sending a cold front through SE Colorado Friday night into
Saturday morning. This will increase chances for afternoon
showers and thunderstorms over the weekend for the plains as
higher dew points return in easterly upslope flow. Both CAPE and
shear increase so we could be dealing with a marginal threat for
severe weather on the plains one or both of these days...depending
on the magnitude of these parameters.

Extended models hint at some drying for early next week. GFS shows
more westerly flow which allows layer specific humidities to drop
out west across the mountains...though there will still be enough
moisture for isolated thunderstorms. ECMWF begins to pump up the
upper ridge across the western U.S on Tuesday and sends another
front through the southeast plains during the new day 8 period.
GFS keeps flow more westerly. Temperatures should get knocked
back down into the mid 80s to lower 90s across the plains for the
weekend...though suspect they will trend back upwards to above
climo early next week per extended model blends. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue Jul 19 2016

There could be thunderstorms in the vcnty of the terminal
forecast sites this afternoon and evening, with KCOS and KALS
having the best chance of this occurring. Gusty outflow winds and
locally heavy rain wl be possible. Otherwise, VFR conditions are
expected at the forecast sites.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Jul 19, 11:00 AM MDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT TUE JUL 19 2016

COZ058>089-093>099-201700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED WILL BE FOUND OVER AND NEAR THE HIGHER TERRAIN THIS
AFTERNOON AND EVENING, WITH POSSIBLY ISOLATED STORMS ACROSS THE
LOWER ELEVATIONS. THE PRIMARY STORM THREATS WILL INCLUDE
LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF NICKELS AND LOCALLY HEAVY RAINFALL. IF A STORM IMPACTS A FLOOD
PRONE LOCATION SUCH AS A BURN SCAR OR URBAN AREA, OR IF A STORM
SITS OVER ANY SPOT FOR TOO LONG, FLASH FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
LOCALLY HEAVY RAINFALL, WIND GUSTS UP TO 50 MPH AND LIGHTNING.
HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS, PARTICULARLY OVER AND NEAR THE MOUNTAINS.

A COLD FRONT WILL BRING AN INCREASED POTENTIAL FOR THUNDERSTORMS
TO THE PLAINS FOR SATURDAY AND SUNDAY. ONE OR TWO STORMS COULD
BECOME STRONG TO SEVERE WITH HAIL TO AROUND 1 INCH IN DIAMETER AND
WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

28/28

In the hours before

Special weather statement, Jul 19, 12:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT TUE JUL 19 2016

COZ065-066-069-191915-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
1249 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 115
PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF SAGUACHE...OR 46 MILES SOUTHEAST OF GUNNISON...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAGUACHE
COUNTY.

LAT...LON 3790 10633 3800 10653 3823 10643 3812 10618
TIME...MOT...LOC 1848Z 209DEG 8KT 3802 10639

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:56 PM MDTSpecial Weather StatementPUBSaguache34 min
Jul 19, 5:49 PM MDTSpecial Weather StatementPUBEl Paso41 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.